Indiana, 2013

Flooding in Indiana, April 19 to 30, 2013

April 19 to 30, 2013 · NWS PAH · 4 events in 3 counties and zones

Record rainfall occurred in west central and north central sections of Indiana, causing moderate flooding along the Wabash and White Rivers.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Record rainfall occurred in west central and north central sections of Indiana, causing moderate flooding along the Wabash and White Rivers.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Apr 19, 4:12 AM EST, 48 minutes earlier.

Area forecast discussion, Apr 19, 4:12 AM EST, 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
412 AM CDT FRI APR 19 2013

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 359 AM CDT FRI APR 19 2013

MUCH COOLER AIR WILL FILTER INTO THE REGION ON BLUSTERY WEST WINDS
TODAY. THOUGH HIGH PRESSURE WILL BE GAINING CONTROL...A SHROUDING
OF LOW CLOUDS STILL EXISTS ALL THE WAY BACK THROUGH MO THIS AM.
THUS...THOUGH RAINFREE CONDITIONS ARE EXPECTED...IT WILL BE MUCH
COOLER DUE TO THE COLD AIR ADVECTION AND EXTENSIVE CLOUDS EXPECTED
TO HANG AROUND MOST OF THE DAY.

HOWEVER...SKIES WILL CLEAR RAPIDLY THIS EVENING...AND WINDS WILL
SUBSIDE AS THE CANADIAN HIGH PRESSURE SYSTEM NOSES DOWN THROUGH
THE MS RIVER VALLEY. THE CLEAR SKIES AND LIGHT WINDS WILL MAKE FOR
GOOD RADIATIONAL COOLING OVERNIGHT. IN FACT...FROST WILL BE LIKELY
AFTER MIDNIGHT IN MANY LOCATIONS. THUS...HAVE INITIATED A FROST
ADVISORY AT ALL LOCATIONS. THE DAY SHIFT MAY NEED TO UPGRADE THIS
TO A FREEZE WARNING IN SOME AREAS TONIGHT...ESP OVER SE MO AND SRN
IL.

TEMPERATURES SHOULD THEN BEGIN A SLOW WARMING TREND DURING THE
LATTER HALF OF THE WEEKEND.

.LONG TERM...(SATURDAY THROUGH THURSDAY)
ISSUED AT 359 AM CDT FRI APR 19 2013

HE LONG TERM WILL START OFF DRY WITH SEASONABLE TEMPERATURES.
SOUTHERLY LOW LEVEL FLOW WILL GRADUALLY INCREASE SUNDAY NIGHT
THROUGH MONDAY NIGHT AS LOW PRESSURE DEVELOPS OVER THE PLAINS.
PRECIP CHANCES WILL SLOWLY INCREASE ON MONDAY NIGHT AS MOISTURE
INCREASES AHEAD OF THE PLAINS SYSTEM.

MODEL DIFFERENCES HAVE INCREASED REGARDING THE SPEED AND TIMING OF
THE PLAINS LOW PRESSURE SYSTEM AND COLD FRONT. THE FORECAST WILL BE
A COMPROMISE BETWEEN THE FASTER GFS AND THE SLOW ECMWF. THE 00Z GFS
TAKES THE FRONT EAST ACROSS OUR REGION ON TUESDAY MORNING. THE 00Z
ECMWF IS ALMOST 24 HOURS SLOWER...TAKING THE FRONT ACROSS OUR REGION
LATE TUESDAY NIGHT. THE FORECAST WILL SHOW THE FRONTAL PASSAGE
OCCURRING EARLY TUESDAY NIGHT. THIS TIMING IS A LITTLE FASTER THAN
PREVIOUS FORECASTS.

BASED ON THE FASTER TIMING...THERE WILL BE LESS TIME FOR THE RICHER
LOW LEVEL MOISTURE AND INSTABILITY TO BECOME ESTABLISHED AHEAD OF
THE FRONT. THIS APPEARS TO HAVE DIMINISHED THE SEVERE WEATHER
POTENTIAL WITH THIS SYSTEM. HIGHEST POPS /LIKELY CATEGORY/ WILL BE
ON TUESDAY IN SE MISSOURI AND SRN ILLINOIS...AND TUESDAY NIGHT IN
WESTERN KY AND SW INDIANA.

FOLLOWING THE PASSAGE OF THE FRONT...TEMPS WILL COOL BACK DOWN FOR
WEDNESDAY. MODEL 850 MB TEMPS ARE NOT AS COLD BEHIND THE FRONT AS
THEY ARE FOR TODAY. THIS IS ESPECIALLY TRUE WITH THE 00Z ECMWF AND
00Z GFS ENSEMBLE MEAN. HOWEVER...THERE COULD STILL POTENTIALLY BE AN
ISSUE WITH FROST WEDNESDAY NIGHT.

BROAD CYCLONIC UPPER LEVEL FLOW WILL DOMINATE MOST OF THE CONUS EAST
OF THE ROCKIES ON THURSDAY...RESULTING IN COOL AND DRY CONDITIONS.

&&

.AVIATION...
ISSUED AT 1251 AM CDT FRI APR 19 2013

SHOWERS HAVE ALREADY EXITED KPAH/KCGI SITES...AND WILL EXIT
KEVV/KOWB BY 07Z/09Z. LEFT OVER STRATUS DECK BEHIND THE PRECIP
WILL LIKELY RUN A0A 3 KFT THROUGH MOST OF THE DAY FRI AND WLY WINDS
WILL CONT TO GUST 20-30 KTS...BEFORE DIMINISHING FRI EVENING. LOW
VFR DECK SHOULD ALSO CLEAR FROM WEST TO EAST 00Z TO 05Z FRI
EVENING.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...FROST ADVISORY FROM MIDNIGHT TONIGHT TO 8 AM CDT SATURDAY FOR
     ILZ075>078-080>094.

MO...FROST ADVISORY FROM MIDNIGHT TONIGHT TO 8 AM CDT SATURDAY FOR
     MOZ076-086-087-100-107>112-114.

IN...FROST ADVISORY FROM MIDNIGHT TONIGHT TO 8 AM CDT SATURDAY FOR
     INZ081-082-085>088.

KY...FROST ADVISORY FROM MIDNIGHT TONIGHT TO 8 AM CDT SATURDAY FOR
     KYZ001>022.

&&

SHORT TERM...MEFFERT
LONG TERM...MY
AVIATION...MEFFERT
Hazardous weather outlook, Apr 19, 4:29 AM EST, 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
429 AM CDT FRI APR 19 2013

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-201000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
429 AM CDT FRI APR 19 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

WESTERLY WINDS WILL GUST FROM 25 TO 30 MPH TODAY.

SCATTERED TO WIDESPREAD FROST IS LIKELY LATER TONIGHT INTO EARLY
SATURDAY. PLEASE REFER TO OUR FROST ADVISORY FOR MORE INFORMATION.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS ARE LIKELY TUESDAY AND TUESDAY NIGHT. ISOLATED SEVERE
STORMS ARE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SEVERE STORMS CANNOT BE RULED OUT NEXT TUESDAY AND TUESDAY NIGHT.

In the hours before

Local storm report, Apr 19, 3:54 AM EST, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE PADUCAH KY
354 AM CDT FRI APR 19 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0152 PM     TORNADO          2 SW ROYALTON           37.86N 89.14W
04/18/2013                   WILLIAMSON         IL   PUBLIC

            EMERGENCY MANAGER RELAYED A PUBLIC REPORT OF A FUNNEL
            CLOUD THAT BRIEFLY TOUCHED DOWN. NO DAMAGE INFORMATION
            RELAYED AT THIS TIME.

0208 PM     FUNNEL CLOUD     SESSER                  38.09N 89.05W
04/18/2013                   FRANKLIN           IL   TRAINED SPOTTER

            TRAINED SPOTTERS REPORTED A ROTATING WALL CLOUD BETWEEN
            SESSER AND CHRISTOPHER NEAR HIGHWAY 148.

0208 PM     FUNNEL CLOUD     BUSH                    37.84N 89.13W
04/18/2013                   WILLIAMSON         IL   TRAINED SPOTTER

            TRAINED SPOTTERS REPORTED A ROTATING WALL CLOUD BETWEEN
            BUSH AND HURST.

0224 PM     HAIL             BENTON                  38.01N 88.92W
04/18/2013  E0.25 INCH       FRANKLIN           IL   EMERGENCY MNGR

0231 PM     FUNNEL CLOUD     ORIENT                  37.92N 88.98W
04/18/2013                   FRANKLIN           IL   EMERGENCY MNGR

            LAW ENFORCEMENT RELAYED REPORT OF ROTATING WALL CLOUD
            NEAR ORIENT...NORTHWEST OF WEST FRANKFORT.

0835 PM     TSTM WND DMG     WATER VALLEY            36.57N 88.81W
04/18/2013                   GRAVES             KY   TRAINED SPOTTER

            POWER OUTAGES REPORTED IN THE WATER VALLEY AND PILOT OAK
            AREAS.

0850 PM     TSTM WND DMG     BACKUSBURG              36.71N 88.47W
04/18/2013                   CALLOWAY           KY   TRAINED SPOTTER

            DOWNED TREES REPORTED ALONG COUNTY HIGHWAY 1124 ALONG THE
            GRAVES AND CALLOWAY COUNTY LINE.

0900 PM     TSTM WND GST     SHARPE                  36.97N 88.46W
04/18/2013  E60.00 MPH       MARSHALL           KY   TRAINED SPOTTER

&&

MY

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 flood. Local standard time, as filed.

Flood, Pike

When
April 19, 5:00 AM EST to April 30, 11:59 PM EST
Where
Pike County, Petersburg to 1.25 mi NE of Petersburg
Cause
Heavy Rain
Property damage
$10,000
Reported by
River/Stream Gage
Coordinates
38.500, -87.280

Moderate flooding occurred along the White River around Petersburg. Extensive flooding was in progress, with several bottomland roads flooded in Pike County. Some of these roads were under several feet of water. Flooded roads east of State Route 57 included County Roads 750N, 600N, and 1000E. Pike County roads flooded west of State Route 57 included 250W, 400W, 675N, 700N, 1000W, 900W, 700W, and 775W. Several small oil fields were inaccessible. High water isolated some river cabin residents. The flooding continued into early May.

Flood, Gibson

When
April 19, 11:00 AM CST to April 30, 11:59 PM CST
Where
Gibson County, 0.9 mi NNW of Hazleton to 1.73 mi ENE of East Mt Carmel
Cause
Heavy Rain
Property damage
$10,000
Reported by
River/Stream Gage
Coordinates
38.491, -87.539

Moderate flooding occurred along the White River in the Hazleton area. Numerous county roads were flooded. There was extensive flooding of lowlands across northern Gibson County. Some river cabin residents evacuated. Most local roads were flooded. Several oil fields were inaccessible. A six-inch water pump was installed in Hazleton to keep water off the streets. Flood gates were installed at Hazleton. The flooding continued into early May.

Flood, Gibson

When
April 20, 12:00 AM CST to April 30, 11:59 PM CST
Where
Gibson County, 1.57 mi WSW of East Mt Carmel to 1 mi N of Crawleyville
Cause
Heavy Rain
Property damage
$20,000
Reported by
River/Stream Gage
Coordinates
38.394, -87.758

Moderate flooding occurred along the Wabash River around East Mt. Carmel. The crest of 30.24 feet on April 28 was the 13th highest crest in records dating back to the late 1800's. Extensive flooding took place in East Mt. Carmel, Indiana and western Gibson County. The road through East Mount Carmel was impassable. Most structures in this area are elevated 2 to 3 feet above the flood crest recorded during this flood. However, some evacuations were needed. Vehicles were moved to higher ground. Numerous county roads were closed by flooding. The flooding continued into early May.

Flood, Posey

When
April 21, 2:00 PM CST to April 30, 11:59 PM CST
Where
Posey County, 0.54 mi WNW of New Harmony to 1.04 mi SW of New Harmony
Cause
Heavy Rain
Property damage
$10,000
Reported by
River/Stream Gage
Coordinates
38.133, -87.939

Moderate flooding occurred along the Wabash River. Low-lying fields and woodlands were underwater. Parts of northern New Harmony began to flood, and sandbagging became necessary in town. Harmonie State Park was closed. The river continued above flood stage into early May.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2013Every state in 2013This day in weather historyWarnings in Indiana, April 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 441402, 441410, 441392, 441396.